Oregon, 2008

Heavy Snow in Oregon, December 19, 2008

December 19, 2008 · NWS BOI · 1 event in 1 county or zone

A potent snow storm ripped through Southeast Oregon on December 19th bringing strong winds and four to six inches of snow to parts of Baker County. Many of the area roads experienced heavy drifting.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A potent snow storm ripped through Southeast Oregon on December 19th bringing strong winds and four to six inches of snow to parts of Baker County. Many of the area roads experienced heavy drifting.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Dec 18, 9:23 PM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Dec 18, 9:23 PM MST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
923 PM MST THU DEC 18 2008

.DISCUSSION...FORECAST ON TRACK THIS EVENING WITH SNOW FALLING
OVER MUCH OF THE AREA. SHADOWING FROM THE OWYHEES IS PREVENTING
SNOW FROM FALLING IN THE BOISE METRO AREA...BUT THIS WILL CHANGE
LATE THIS EVENING AND SNOW WILL BEGIN TO ACCUMULATE THERE. SO FAR
WE HAVE REPORTS OF ACCUMULATING SNOWS FROM ALL OF OUR SE OREGON
COUNTIES AS WELL AS THE WEST CENTRAL...OWYHEE...AND BOISE MOUNTAINS.
SNOWS WERE ALSO MOVING UP THE VALLEY FROM ONTARIO TOWARD CALDWELL
AS I TYPE THIS. NO CHANGES TO THE FORECAST WILL BE FORTHCOMING
THIS EVENING. TRAVEL TOMORROW MORNING WILL BE DIFFICULT WITH FRESH
OVERNIGHT SNOW ON THE ROADS.

LATEST MODELS STILL INDICATE THE NEXT WINTER STORM WILL MOVE INTO
THE AREA LATE SATURDAY NIGHT AND LASTING INTO MONDAY. THIS STORM
APPEARS CAPABLE OF PRODUCING HEAVY SNOW OVER THE ENTIRE CWA...EVEN
THE LOWER ELEVATIONS.

&&

.AVIATION...WIDESPREAD MVFR-IFR WITH LOCAL LIFR CIGS AND VIS IN SNOW
THROUGH MUCH OF SE OREGON AND SW IDAHO. AM EXPECTING KBKE...KBNO...
KMYL...AND KBOI TO BE AFFECTED MUCH OF THE NIGHT WITH KJER AND KTWF
REMAINING VFR AND SNOW FREE UNTIL AROUND 12Z. MOUNTAINS WILL BE
OBSCURED THROUGH THE NIGHT AND INTO FRIDAY MORNING. CONDITIONS WILL
IMPROVE THROUGH THE DAY ON FRIDAY WITH ONLY SHORT-LIVED LINGERING
SNOW FLURRIES. GUSTY SURFACE WINDS UP TO 30 KTS WILL CONTINUE ALONG
THE ORE/ID/NV BORDER WITH LIGHT SURFACE WINDS ELSEWHERE. WINDS ALOFT
ARE STRONG WESTERLY.

&&

.PREV DISCUSSION...
SHORT TERM...SNOW HAS BEEN INCREASING TODAY JUST NW OF OUR CWA AND
BEGAN IN BAKER COUNTY/OR...NRN HARNEY COUNTY/OR...AND VALLEY COUNTY/
ID AROUND 18Z.  SAPIX IR ENHANCEMENT HAS NOT BEEN MUCH HELP IN
IDENTIFYING THE SNOW AREA BUT THE COLD FRONT CAN BE SEEN IN THE
LOWER CLOUDS EXTENDING FROM OREGON WSWWD INTO THE PACIFIC...AND
FOLLOWING THE CURVE OF THE FRONT BACK INTO OREGON WE CAN SEE AN
INCREASING TREND IN COLD-CLOUD COVERAGE FROM AROUND RDM NEWD THROUGH
PDT.  PDT REPORTED MODERATE OR HEAVY SNOW FROM 17Z-20Z.  WE EXPECT
THE COLD FRONT AND SNOW TO SHIFT EWD INTO OUR CWA LATE TODAY THROUGH
TONIGHT...WITH SNOW DECREASING OR ENDING FROM THE WEST BEFORE
SUNRISE IN OREGON AND FRIDAY MORNING IN IDAHO.  SINCE MOST OF THE
SNOW WILL FALL DURING THE NIGHT...ROADS WILL BE SNOW COVERED FOR THE
FRIDAY MORNING COMMUTE IN THE POPULATED TREASURE AND MAGIC VALLEYS.
SNOW SHOWERS WILL CONTINUE IN THE MOUNTAINS OF VALLEY COUNTY AND
BOISE COUNTY THROUGH THE DAY FRIDAY AS THE UPPER TROUGH SWINGS IN
AND WSWLY FLOW ASCENDS OVER THOSE MOUNTAINS. ALSO...THE EXITING
SURFACE COLD FRONT WILL BE FOLLOWED BY WLY SURFACE WINDS 15-25 KNOTS
WHICH WILL EASILY BLOW THE NEW SNOW AROUND CAUSING LOCAL DRIFTING
AND REDUCED VISIBILITY.  LATER FRIDAY AND FRIDAY NIGHT A NEW SURGE
OF ARCTIC AIR WILL COME IN VIA STRONG NNWLY FLOW ALOFT. SATURDAY
MORNING LOW TEMPS WILL BE GENERALLY ZERO TO 15 BELOW ZERO IN THE
MOUNTAINS AND ZERO TO 10 ABOVE IN THE VALLEYS.  ON SATURDAY THE
NORTHERLY FLOW ALOFT WILL CHANGE TO WARMER AND MOIST WESTERLY...
BRINGING CLOUDS AND A CHANCE OF SNOW SHOWERS TO OREGON ZONES ALONG
WITH MODERATING TEMPERATURES.  THE MAIN PART OF THAT NEW STORM WILL
ARRIVE LATE SATURDAY NIGHT OR EARLY SUNDAY AS A POSSIBLE MAJOR
WINTER STORM.  SEE LONG TERM DISCUSSION BELOW.  FOR THE SHORT TERM
..TONIGHT AND FRIDAY MORNING...WE WILL CONTINUE OUR CURRENT WINTER
STORM WARNINGS AND WINTER WEATHER ADVISORIES.

LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...MODELS ARE STILL IN
GOOD AGREEMENT ON THE PROGRESSIVE WESTERLY FLOW WHICH WILL BRING
MODERATING TEMPERATURES TO THE REGION. WARMING OF THE SURFACE LAYER
WILL BE SLOW AT FIRST DUE TO LOW LEVEL COLD EASTERLY FLOW BETWEEN
DEEP LOW PRESSURE ON THE NORTHWEST COAST AND COLD HIGH PRESSURE EAST
OF THE ROCKIES. MODEL SOUNDINGS INDICATE TEMPERATURES COLD ENOUGH
FOR SNOW AT ALL ELEVATIONS AT LEAST THROUGH MONDAY. THE FIRST WET
PACIFIC SYSTEM WILL BEGIN MOVING INLAND SATURDAY NIGHT AND BRING
MODERATE TO HEAVY AMOUNTS OF SNOW THROUGH MONDAY BEFORE
PRECIPITATION STARTS TO TAPER OFF MONDAY NIGHT. MODERATE TO STRONG
AND GUSTY SOUTHEAST TO SOUTHWEST WINDS WILL ACCOMPANY THE STORM.
ALTHOUGH TIMING BECOMES MORE UNCERTAIN AFTER MONDAY...THE NEXT WET
STORM IS CURRENTLY SCHEDULED FOR WEDNESDAY LASTING THOUGH CHRISTMAS
EVE AND CHRISTMAS DAY. RIGHT NOW THIS LOOKS LIKE AN ALL SNOW EVENT
..BUT RAIN IN THE VALLEYS IS NOT OUT OF THE QUESTION. OVERNIGHT
LOWS WILL RETURN TO NEAR NORMAL MONDAY BUT DAYTIME HIGHS WILL STAY
ABOUT 5 DEGREES BELOW NORMAL THROUGH THE PERIOD. SEE THE HWO PRODUCT
FOR MORE INFO ON THE WINTER STORM POTENTIAL FOR SATURDAY NIGHT AND
SUNDAY.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY UNTIL 11 AM MST FRIDAY FOR IDZ015-IDZ016-
     IDZ030.
     WINTER WEATHER ADVISORY UNTIL 5 AM MST FRIDAY FOR IDZ014-IDZ029.
     WINTER STORM WARNING UNTIL 5 AM MST FRIDAY FOR IDZ011-IDZ013-
     IDZ028.
     WINTER WEATHER ADVISORY UNTIL 5 AM MST FRIDAY FOR IDZ012.
OR...WINTER WEATHER ADVISORY UNTIL 5 AM MST /4 AM PST/ FRIDAY FOR
     ORZ061-ORZ063-ORZ064.
     WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR ORZ062.
&&

WEATHER.GOV/BOISE

DISCUSSION...SP
AVIATION.....DF
PREV SHORT TERM...LC
PREV LONG TERM....JT/LH
Hazardous weather outlook, Dec 18, 3:34 PM MST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
334 PM MST THU DEC 18 2008

IDZ014>016-030-192245-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
SOUTHERN TWIN FALLS COUNTY-
334 PM MST THU DEC 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO AND SOUTHWEST IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW AND GUSTY WINDS REMAINS IN
EFFECT FOR TONIGHT AND EARLY FRIDAY. ACCUMULATIONS OF 1 TO 4
INCHES ARE EXPECTED IN THE VALLEYS AND UP TO 6 INCHES IN THE
HIGHER ELEVATIONS. GUSTY WINDS WILL CAUSE AREAS OF BLOWING AND
DRIFTING SNOW WITH REDUCED VISIBILITIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SNOW WILL TAPER OFF DURING THE DAY FRIDAY. ANOTHER STRONGER
SYSTEM WILL BRING POSSIBLY HEAVY SNOW TO THE AREA LATE SATURDAY
NIGHT CONTINUING THROUGH MONDAY. THIS COULD BE A MAJOR SNOW PRODUCER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER CONDITIONS THROUGH
ESTABLISHED PROCEDURES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

IDZ012-029-ORZ061>064-192245-
LOWER TREASURE VALLEY ID-OWYHEE MOUNTAINS-HARNEY COUNTY-
BAKER COUNTY-MALHEUR COUNTY-LOWER TREASURE VALLEY OR-
334 PM MST THU DEC 18 2008 /234 PM PST THU DEC 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO...NORTHEAST OREGON AND SOUTHEAST OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW AND GUSTY WINDS REMAINS IN
EFFECT FOR TONIGHT AND EARLY FRIDAY. ACCUMULATIONS OF 1 TO 4
INCHES ARE EXPECTED IN THE VALLEYS AND UP TO 6 INCHES IN THE
HIGHER ELEVATIONS. GUSTY WINDS WILL CAUSE AREAS OF BLOWING AND
DRIFTING SNOW WITH REDUCED VISIBILITIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SNOW WILL TAPER OFF DURING THE DAY FRIDAY. ANOTHER STRONGER
SYSTEM WILL BRING POSSIBLY HEAVY SNOW TO THE AREA LATE SATURDAY
NIGHT CONTINUING THROUGH MONDAY. THIS COULD BE A MAJOR SNOW PRODUCER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER CONDITIONS THROUGH
ESTABLISHED PROCEDURES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

IDZ011-013-028-192245-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-CAMAS PRAIRIE-
334 PM MST THU DEC 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IDAHO
AND WEST CENTRAL IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER WARNING FOR HEAVY SNOW AND GUSTY WINDS IS ISN
EFECT UNTIL EARLY FRIDAY MORNING. SNOW COULD ACCUMULATE 6 TO 12
INCHES IN THE VALLEYS AND UP TO 15 INCHES IN THE HIGHER
ELEVATIONS. GUSWTY WINDS WILL CAUSE AREAS OF BLOWING AND DRIFTING
SNOW AND REDUCED VISIBILITIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HE SNOW WILL TAPER OFF DURING THE DAY FRIDAY. ANOTHER STRONGER
SYSTEM WILL BRING POSSIBLY HEAVY SNOW TO THE AREA LATE SATURDAY
NIGHT CONTINUING THROUGH MONDAY. THIS COULD BE A MAJOR SNOW PRODUCER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER CONDITIONS THROUGH
ESTABLISHED PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Baker

When
December 19, 12:00 AM MST to 8:00 AM MST
Where
Baker forecast zone
Reported by
Trained Spotter
Coordinates
44.709, -117.675 (the zone’s center; the record gives no point)

Trained spotters in Baker City and Sumpter reported five to six inches of snow overnight. Area road conditions were bad due to blowing and drifting snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147821.